Alert archive / Colorado / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 89, NWS Pueblo, CO

June 22, 2008Baca County, Bent County, Prowers County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jun 22, 2008, 7:19 PM MDT for Baca County, Bent County, Prowers County, Colorado. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 22, 2008, 7:19 PM MDT (01:19 UTC)
Expired
Jun 22, 2008, 7:52 PM MDT
In force
33 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon

Counties Baca County, CO, Bent County, CO, Prowers County, CO

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.3 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2008-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2008-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4018 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPUB 230119
SVRPUB
COC009-011-099-230215-
/O.NEW.KPUB.SV.W.0089.080623T0119Z-080623T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
719 PM MDT SUN JUN 22 2008

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME NORTH CENTRAL BACA COUNTY IN SOUTHEAST COLORADO...
  EAST CENTRAL BENT COUNTY IN SOUTHEAST COLORADO...
  SOUTHWESTERN PROWERS COUNTY IN SOUTHEAST COLORADO...

* UNTIL 815 PM MDT...

* AT 715 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS
  IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER EXTREME WEST
  CENTRAL PROWERS COUNTY...OR ABOUT 15 MILES SOUTH OF LAMAR...AND WAS
  MOVING TOWARD THE SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL IMPACT MAINLY RURAL AREAS OF EXTREME
  NORTH CENTRAL BACA COUNTY AND WEST CENTRAL PROWERS COUNTY.

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

LAT...LON 3784 10224 3760 10240 3772 10284 3780 10289
      3800 10274
TIME...MOT...LOC 0119Z 298DEG 12KT 3787 10268

$$
3 follow-up statements
000 
WWUS55 KPUB 230134
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
734 PM MDT SUN JUN 22 2008

COC009-011-099-230215-
/O.CON.KPUB.SV.W.0089.000000T0000Z-080623T0215Z/
BACA CO-PROWERS CO-BENT CO-
734 PM MDT SUN JUN 22 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM MDT
FOR SOUTHEASTERN BENT...SOUTHERN PROWERS AND EXTREME NORTH CENTRAL
BACA COUNTIES...

AT 732 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS CENTERED OVER
WEST CENTRAL PROWERS COUNTY...OR 15 MILES SOUTH OF LAMAR...AND WAS
MOVING TOWARD THE SOUTHEAST AT 14 MPH.

THE SEVERE STORM WILL IMPACT MAINLY RURAL AREAS OF EXTREME NORTH
CENTRAL BACA COUNTY AND WEST CENTRAL PROWERS COUNTY.

LAT...LON 3784 10224 3760 10240 3776 10280 3796 10268
TIME...MOT...LOC 0134Z 296DEG 9KT 3786 10265

$$
000 
WWUS55 KPUB 230147
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
747 PM MDT SUN JUN 22 2008

COC011-230157-
/O.CAN.KPUB.SV.W.0089.000000T0000Z-080623T0215Z/
BENT CO-
747 PM MDT SUN JUN 22 2008

...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED FOR
SOUTHEASTERN BENT COUNTY...

HAZARDOUS LIGHTNING MAY STILL BE IN THE AREA.

LAT...LON 3760 10240 3776 10272 3793 10264 3784 10224
      3783 10226 3781 10226 3781 10227 3780 10227
TIME...MOT...LOC 0147Z 296DEG 9KT 3785 10261

$$

COC009-099-230215-
/O.CON.KPUB.SV.W.0089.000000T0000Z-080623T0215Z/
BACA CO-PROWERS CO-
747 PM MDT SUN JUN 22 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM MDT
FOR SOUTHWESTERN PROWERS AND EXTREME NORTH CENTRAL BACA COUNTIES...

AT 745 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS CENTERED OVER
WEST CENTRAL PROWERS COUNTY...OR 16 MILES SOUTH OF LAMAR...AND WAS
MOVING TOWARD THE SOUTHEAST AT 14 MPH.

THE SEVERE STORM WILL IMPACT MAINLY RURAL AREAS OF EXTREME NORTH
CENTRAL BACA COUNTY AND WEST CENTRAL PROWERS COUNTY.

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

LAT...LON 3760 10240 3776 10272 3793 10264 3784 10224
      3783 10226 3781 10226 3781 10227 3780 10227
TIME...MOT...LOC 0147Z 296DEG 9KT 3785 10261

$$
000 
WWUS55 KPUB 230152
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
752 PM MDT SUN JUN 22 2008

COC009-099-230202-
/O.CAN.KPUB.SV.W.0089.000000T0000Z-080623T0215Z/
BACA CO-PROWERS CO-
752 PM MDT SUN JUN 22 2008

...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED FOR
SOUTHWESTERN PROWERS AND EXTREME NORTH CENTRAL BACA COUNTIES...

HAZARDOUS LIGHTNING MAY STILL BE IN THE AREA.

LAT...LON 3760 10240 3776 10272 3793 10264 3784 10224
      3783 10226 3781 10226 3781 10227 3780 10227
TIME...MOT...LOC 0152Z 297DEG 7KT 3785 10262

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 3:24 PM MDT, 3 hours 55 minutes earlier.

Area forecast discussion, Jun 22, 3:24 PM MDT, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
324 PM MDT SUN JUN 22 2008

.SHORT TERM...
(TONIGHT AND MONDAY)

...DRY LIGHTNING IS MAIN CONCERN...

MID LEVEL DISTURBANCE IS TRACKING EAST ACROSS COLORADO TRIGGERING
THUNDERSTORMS...SOME DRY...AS EXPECTED.  BY FAR...THE VAST MAJORITY
OF THE LIGHTNING STRIKES THIS AFTERNOON HAVE BEEN ACROSS FIRE
WEATHER ZONE 222 (THE EASTERN SAN JUAN AND LA GARITA MOUNTAINS)
WHERE LIGHTNING DETECTION HAS INDICATED NUMEROUS STRIKES.  THIS
IS IN AN AREA THAT HAS BEEN MELTING SNOW OVER THE PAST SEVERAL
WEEKS...SO FUELS ARE STILL INDICATED TO BE NON CRITICAL.  FARTHER
EAST...ACROSS THE SAN LUIS VALLEY...THE EASTERN MOUNTAINS...AND THE
EASTERN PLAINS...LIGHTNING STRIKES HAVE BEEN PRETTY ISOLATED THIS
AFTERNOON...NOT WIDESPREAD ENOUGH TO WARRANT A RED FLAG WARNING.
THE STORMS THAT HAVE BEEN DEVELOPING OVER THE SOUTHERN SANGRE DE
CRISTOS...SOUTHERN FOOTHILLS...AND RATON MESA SEEM TO BE A MORE
INTENSE...WETTER VARIETY.  THE CELL THE TRACKED SOUTHEAST ACROSS THE
KTAD ASOS EARLIER DROPPED .19 INCHES OF RAIN.  SO...IF IT STARTED A
FIRE IT PROBABLY PUT IT OUT RIGHT AWAY.  THAT BEING SAID...SOME OF
THE STORMS THAT ARE OCCURRING THIS AFTERNOON ARE LIKELY PRODUCING
DRY LIGHTNING IN AREAS WHERE FUELS ARE RECEPTIVE.  THESE AREAS WOULD
INCLUDE THE SAN LUIS VALLEY...ELEVATIONS BELOW 9000 FEET IN THE
MOUNTAINS...THE I-25 CORRIDOR...AND THE EASTERN PLAINS.  A GOOD IDEA
TO STAY ALERT FOR POSSIBLE FIRE STARTS IN YOUR AREA AND REPORT TO
LOCAL LAW ENFORCEMENT OFFICIALS IF YOU SPOT ONE.

TOMORROW...WE WILL SEE ANOTHER ROUND OF THUNDERSTORMS DEVELOP FROM
LATE MORNING THROUGH THE AFTERNOON.  HOWEVER...TOMORROWS ACTIVITY
LOOKS A LITTLE MORE WIDESPREAD...A LITTLE STRONGER...AND A LITTLE
WETTER...ESPECIALLY ACROSS THE EASTERN PLAINS WHERE A SURFACE
BOUNDARY WILL TRY AND BACK UP TO THE MOUNTAINS.  THERE WILL AGAIN
BE THE RISK FOR AT LEAST SOME ISOLATED DRY LIGHTNING ACTIVITY.  THE
RISK LOOKS GREATEST FROM LATE MORNING THROUGH EARLY AFTERNOON BEFORE
THINGS HAVE A CHANCE TO MOISTEN UP IN THE LOW LEVELS.  LATER IN THE
AFTERNOON...THE RISK APPEARS TO DECLINE AS THINGS MOISTEN UP. LW

.LONG TERM...
(MONDAY NIGHT THROUGH SUNDAY)

THROUGH TUESDAY...NAM AND GFS MODELS INDICATE THAT THE BEST CHANCES
FOR PCPN WILL OCCUR THROUGH TUESDAY AS THE UPPER RIDGE REMAINS
SOMEWHAT FLAT. WEAKER FLOW ALOFT AND AT THE SFC IS EXPECTED TO OCCUR
AS THE MAIN FOCUS OF THE UPPER JET SHIFTS NORTH ACROSS THE N ROCKIES
AND INTO CANADA. THIS PATTERN WILL KEEP ALL OF WESTERN CO RATHER
DRY...WHILE THE E PLAINS GET A GOOD SHOT OF SOME BENEFICIAL PCPN.
TEMPS ARE FORECAST TO REMAIN SEASONABLE WITH MAX TEMPS IN THE 80S
AND 90S...AND OVERNIGHT MIN TEMPS IN THE 40S AND 50S.

WEDNESDAY THROUGH SUNDAY...UPPER RIDGE AMPLIFIES AND STRENGTHENS
OVER THE REGION...KEEPING NW FLOW ALOFT OVER THE STATE WITH
MULTIPLE DISTURBANCES CRESTING THE RIDGE AND MOVING ACROSS THE CWA.
MODELS INDICATE THAT THE DIURNAL SUMMER PATTERN SETTLES IN...WITH A
DAILY SHOT OF AFTN AND EVE ISOLATED THUNDERSTORMS FEEDING OFF THE
PROXIMITY OF THE DRYLINE LURKING ACROSS THE E PLAINS. MAJORITY OF
THESE STORMS WILL MOST LIKELY BE DRY...COMING IN UNDER THE TENTH OF
AN INCH NEEDED TO BE DEEMED WET. LITTLE CHANGE NEEDED TO THE ONGOING
FORECAST GRIDS. MOORE

&&

.AVIATION...
CONCERNS ARE LOW CIGS/VSBYS AND STRONG GUSTY WINDS ASSOCIATED
WITH THUNDERSTORMS. LW

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

50/27
Hazardous weather outlook, Jun 22, 7:03 AM MDT, 12 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
703 AM MDT SUN JUN 22 2008

COZ058>089-093>099-231315-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
703 AM MDT SUN JUN 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE MOUNTAINS
BY EARLY AFTERNOON...THEN SPREAD ACROSS THE ADJACENT PLAINS DURING
THE LATE AFTERNOON THROUGH THE EVENING.  THE MAIN THREAT WITH
THUNDERSTORMS TODAY WILL BE GUSTY WINDS UP TO 50 MPH AND CLOUD TO
GROUND LIGHTNING. WITH DRY FUELS ACROSS THE AREA...THERE WILL BE THE
RISK FOR ISOLATED WILD FIRE STARTS ASSOCIATED WITH THESE DRY
THUNDERSTORMS...ESPECIALLY FOR AREAS ALONG AND WEST OF INTERSTATE
25.

AN ISOLATED STRONG TO SEVERE THUNDERSTORM WILL BE POSSIBLE ACROSS
THE FAR SOUTHEAST PLAINS LATE THIS AFTERNOON THROUGH THIS
EVENING...ESPECIALLY NEAR THE COLORADO NEW MEXICO BORDER.  HAIL UP
TO 1 INCH IN DIAMETER...WIND GUSTS UP TO 60 MPH...LIGHTNING...AND
LOCALLY HEAVY RAINFALL WILL BE POSSIBLE.  THUNDERSTORMS MAY CONTINUE
ACROSS THE SOUTHEAST CORNER OF COLORADO AFTER MIDNIGHT BEFORE DIMINISHING
TOWARDS DAWN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE
EACH DAY ACROSS SOUTH CENTRAL AND SOUTHEAST COLORADO. ONE OR TWO
STORMS COULD BECOME STRONG ACROSS THE SOUTHEAST PLAINS...PRODUCING
HAIL UP TO 1/2 INCH IN DIAMETER...WIND GUSTS UP TO 50
MPH...LOCALLY HEAVY RAINFALL...AND LIGHTNING. ACROSS THE MOUNTAINS
AND HIGH VALLEYS...THE MAIN THREAT WITH THUNDERSTORMS EACH DAY
WILL BE GUSTY WINDS UP TO 50 MPH AND LIGHTNING...WITH LITTLE TO NO
RAINFALL.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE AFTER 3 PM MDT FOR THE EXTREME SOUTHEASTERN PLAINS...ALONG
THE NEW MEXICO BORDER.

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 4:39 PM MDTSevere Thunderstorm WarningPUBBent, Kiowa, Prowers66 min
Jun 23, 5:18 PM MDTAreal Flood AdvisoryPUBKiowa107 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.